ritalin

Discussion in 'Therapy and Medication' started by Sycotic_Sarah, Feb 16, 2008.

  1. okay sooo
    who knows anything about ritalin?

    ive been put on it (diagnosed with adhd n shit)

    so id like to know that what are the effects when the ritalin wears off?

    because for me,
    ill be really restless, i have had really violent episodes(smashing objects around, running around and destroying things, ect), or ill be really angry for no reason at all, or ill just cry for hours on end...

    the ritalin is making me much more calmer and focused and stuff, im on 10mg short acting ritalin twice a day (morning & noontime) and im gonna ask if that dose can be either increased so it can last longer (like throughout the whole day, so by the time im ready for bed, the effects will then start to wear off and i wont react so badly and shit) or i be changed to the long acting (so it lasts all day anyway)

    what do u think?
    i go back next monday for a check up on how im doing and to be weighed and stuff, so what do u think i shud say?
     
  2. WhyMeWhy

    WhyMeWhy Well-Known Member

    Ritalin is legal speed. You may feel good when you're on it..... but also there may be a "crash" of sorts, unless you're extremely used to it. Depending on your system's reaction to it you may have trouble sleeping. And, I think, it's addictive..... so use caution when increasing doses or takin it frequently.
     
  3. nedflanders

    nedflanders Well-Known Member

    Actually, Adderall and dexidrine (the other main stimulant drugs for ADD) are amphetamine salts. Ritalin is chemically quite different, though it's also a stimulant.

    The ADD stimulant drugs do have a mild antidepressant effect. Even better, it takes effect immediately, unlike SSRI antidepressants, which can take weeks.

    Esp if you need to take it in the afternoon or evening to do homework. A common secondary medication in those cases is clonidine, which is actually a blood pressure med that will make you sleepy. By itself, clonidine also seems to have some beneficial effect on ADD (perhaps just by helping the patient get a better night's sleep). So if sleeplessness is an issue on ritalin, tell the pshrink, and ask about clonidine.

    Actually, it's not terribly dangerous in the dosages used for ADD. You can build up some tolerance over a period of a year or more. If that becomes an issue, your pshrink can switch you from ritalin to adderall (or vice versa), which will have a similar effect, but will not be affected by your tolerance to the first drug. Many ADD patients bounce back and forth between these meds over the years.

    One last thing--these stimulants really drive your appetite down. So be sure to force yourself to eat, even if you're not interested in food.
     
  4. yeah ive noticed my appetite gone bye bye.
    ive had to force myself to eat lately.
    rarely been eating but i dont care either way lol.

    ty. ill speak to my doc.
     
  5. sudut

    sudut Well-Known Member

    i was on ritalin and it nearly messed my life up. it was like a drug. couldn't handle the after effects. needless to say, i quit taking it despite my doctor's advice.
     
  6. if you have adhd though - it apparently helps.
    if you dont have adhd - it fucks you up, basically.
     
  7. ive been switched to concerta 36mg

    and how my appetite has gone
    headaches
    occasional dizziness

    pshhh.
     
  8. nedflanders

    nedflanders Well-Known Member

    Concerta, for those who don't know, is just extended-release ritalin. You didn't say what your previous ritalin dose was, but 36mg/day is a middle-of-the-pack dosage for Concerta.

    I've found that my headaches are often triggered by forgetting to eat, due to the appetite suppression.
     
  9. i used to never eat before the meds and i never had headaches all day especially this painful. i never had headaches actually. ive only had these sort of headaches since i started the concerta
    fkin frustrating

    i was on 10mg twice aday
    so its basically adding on 16mg.
    qutie a bit jump though.
    my school agrees with me too.
     
  10. nedflanders

    nedflanders Well-Known Member

    I sympathize--I also find that the ADD stimulants can trigger headaches (but I'm quite prone to migraine).

    In terms of the dosage, it's a typical switch. Since the concerta hits your bloodstream fairly constantly, as opposed to two big boluses with your ritalin, the difference isn't as great as it seems. The maximum amount in your bloodstream is actually a bit less than with your ritalin prescription.
     
  11. how can it be?
    its 16mg more and my doc said thats adding up a bit more of the methy thingy for the evening time
    since it has two doses to release
    one at noontime
    then another for the evening
    so its one more dose

    but it just hitsme hard
    it hurts my head quite bad
    feels like someones cutting my head open or something
    like alot of pressure

    but i hope they go away
    will they go away?
    its been 5 days now
    how long does it take for them to go away?
    will they ever go away lol?

    how were you on the medication?
    what side effects did you get?
     
  12. nedflanders

    nedflanders Well-Known Member

    But it's spread out more evenly, so the maximum concentration of Ritalin in your bloodstream is lower. Take a look at figure 1 in http://www.concerta.net/concerta/assets/prescribing_info.pdf

    methylphenidate, the generic name for Ritalin.

    Concerta has both an immediate-release part of the pill, and an extended release part. The immediate-release part is about 22% of the total dose. The rest is released slowly, with the maximum concentration about 8 hrs after you take the pill. By 16 hrs after, the Ritalin is pretty much gone. So if you're taking it at 7am, some should hit your bloodstream within an hour, the maximum will hit your bloodstream around 1pm, and should be pretty much gone by 9pm.

    But different people's digestive systems process the pill at different rates, so there's bound to be some variation. You might be getting the second part of the dose rather later than the average person, which would explain the sleep problems.


    As I said, I sympathize. It's hard to predict your headache response. In my case, it's probably migraine triggered by the increased heart rate & blood pressure. If I actually got any exercise, I might be able to reduce that sensitivity.

    I tried Concerta for a month or so, during initial workup for ADD. It didn't seem to be as effective for me as the alternatives, so I switched.
     
  13. does that mean my metabolism is like, slow if i get it later?

    cuz my metabolism isnt slow, its like normal.
    i should be getting it at a normal rate.
    i read that what happens is when the concerta /ritalin wears off, you feel tired, but you cant sleep.
    im real restless n stuff
    O GOD I CANT BE BOTHERED SPKEN BOUT IT
    im gettin upset now
     
  14. nedflanders

    nedflanders Well-Known Member

    Not necessarily. Rather, it'd just be the rate at which your intestines process the Concerta pill. That's not directly connected to basal metabolism.

    If you just switched to the lower dose today, give it another two days to evaluate it. There's no need to wait weeks, though, like antidepressants. ADD stimulants are fast-acting, and are quickly broken down by the liver. So if you're still having trouble sleeping Friday night, you should be on the phone complaining to the doctor on Monday morning.
     
  15. im not starting till thursday.